Virginia, 2021

Damaging Winds in Virginia, July 13, 2021

July 13, 2021 · NWS RNK · 4 events in 2 counties and zones

A deep moist southwest flow prevailed over the region on July 13th with a bulging Bermuda High to the east and an upper level trough digging in from the Great Lakes region. Air temps in the mid to upper 80s and low 90s created an unstable environment to trigger a few severe thunderstorms that produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A deep moist southwest flow prevailed over the region on July 13th with a bulging Bermuda High to the east and an upper level trough digging in from the Great Lakes region. Air temps in the mid to upper 80s and low 90s created an unstable environment to trigger a few severe thunderstorms that produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 13, 1:37 PM EST, 13 minutes earlier.

Area forecast discussion, Jul 13, 1:37 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
237 PM EDT Tue Jul 13 2021

.SYNOPSIS...
A typical summertime weather pattern will persist the next
several days with scattered mainly afternoon and evening showers
and thunderstorms. Upper level ridging will eventually weaken
and allow a cold front to approach from the northwest over the
weekend, bringing more extensive rainfall. The airmass will
begin to cool off towards early next week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 230 PM EDT Tuesday...

The upper level weather pattern is in flux with the Bermuda
ridge weakening over our eastern zones and the trough to our
west deamplifying. With the ridge somewhat flattened over the
area tomorrow, additional positive vorticity will drift south.
Today showers and thunderstorms are mainly confined to areas
along and west of the Blue Ridge, but will spread to include
more locations tomorrow with lesser subsidence around.

Soundings and current mesoanalysis indicate the possibility for
additional heavy rainfall leading to flash flooding as well as
damaging downburst winds with a few cells today. DCAPEs are
especially high, with more dry air throughout the atmospheric
column as opposed to yesterday. Deep moisture convergence is
oriented along the spine of the Blue Ridge, and any training
could wring out some high rainfall rates through this evening
before storms begin to dissipate.

Tomorrow convection may start earlier with a surface trough in
place and PVA overhead. Moisture increases south of the trough
and heavy rainfall will again be a concern, but over a wider
area...and especially over locations that have seen rain several
days in a row now. Cloud cover, weak lapse rates, and overall
weak forcing for ascent will limit the severe threats and result
in heavy rainers with a few lightning strikes at times.

Overnight lows will be in the 60s and 70s once again, with highs
in the 70s and 80s tomorrow.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 210 PM EDT Tuesday...

For Wednesday night, upper level troughing across the Mississippi
Valley will fill just as an upper level ridge over the Atlantic will
extend westward across the southeast and lower mid-Atlantic states.
Warmer temperatures aloft within the ridge will add greater
stability to the atmosphere, making for only widely scattered and
rather brief showers and thunderstorms during the evening.

Thursday will remain dry for most areas, with any showers or storms
that do develop with afternoon heating expected to be isolated to
widely scattered and disorganized.

By Friday morning, upper level ridging will begin to retreat to the
southeast as another broad trough and associated surface cold front
approach from the Midwest/Great Lakes region. Deeper moisture will
begin to pool along the central Appalachains ahead of this front,
increasing the coverage and intensity of afternoon showers and
storms. Believe coverage will mainly be over the mountains and of the
hit-and-miss variety, but with a greater potential for locally heavy
rain. Most of this activity will fizzle by midnight with the loss of
daytime heating, but won't rule out some activity persisting
into the early morning hours Saturday.

Temperatures will run a few degrees warmer than normal through the
period. Temperatures will range in the 80s across the mountains and
lower 90s east of the Blue Ridge. Overnight lows will generally be
in the 60s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 155 PM EDT Tuesday...

Confidence is increasing for widespread showers and thunderstorms
for the weekend as deep moisture pools ahead of a cold front sinking
southward from the Great Lakes region. Precipitable water values
across our area will rise into the 1.8 to 2.1 inch range, indicating
enough moisture to support pockets of heavy rainfall. Strong
afternoon heating will also support storms capable of producing
rainfall rates of 2 to 4 inches per hour, in addition to the
possibility of locally damaging winds.

The cold front is expected to make steady southward progress toward
the Ohio River Valley on Saturday, and move across our area Sunday,
albeit showing signs of slowing. Weather forecast models suggest
that the front will move south of our area by Monday, however will
have to stay vigilant for the possibility that the front will
instead stall across our area, maintaining a focus for continued
locally heavy rainfall heading into the next work week. Additional
considerations are discussed in the Hydrology section below. If the
front does track south of the area, an upper level trough will pivot
over the region Monday and Tuesday. Isolated showers are possible
both days during the late afternoon and early evening.

Near normal temperatures expected Saturday. On Sunday, areas behind
the front will have temperatures around 5F cooler than normal.
Cooler than normal temperatures continue into early next week.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 200 PM EDT Tuesday...

Conditions will primarily be VFR through the 24 hour valid TAF
period, but there will be periods of MVFR conditions in
TSRA/SHRA, mainly over the mountains through this evening.
Ridging weakens over the eastern half of the forecast area
Wednesday, and will result in more widely scattered TSRA that
start earlier in the day.

Wind flow is from the southwest and light. Slightly gusty winds
this afternoon will diminish after sunset to near calm. More
westerly winds are expected on Wednesday with similar speeds to
today.

Patchy IFR/LIFR fog/status will develop within the deeper
mountain valleys between 09-13Z Wednesday.

Confidence in forecast parameters is high.

Extended Aviation Discussion...

Daily Sub-VFR afternoon and evening showers and thunderstorms
look to continue for through Friday. TSRA that will again extend
into the piedmont of VA and NC by Wednesday as upper level
ridging weakens over the area. A frontal boundary will bring
more widespread heavier rainfall for the weekend.

&&

.HYDROLOGY...
As of 205 PM EDT Tuesday...

In addition to simply having the front moving slowly over our region
during the weekend as a focus for convection, there are a few more
factors that are contributing to the locally heavy rainfall concern.

(1)Precipitable water values for the area of the KRNK sounding
location are forecast to be between the SPC Sounding Climatology 90
percent moving average line and the Daily Max moving average line
for the 17th and 18th of July, attesting to how moisture laden the
atmosphere will be.

(2)NAEFS Standardized Anomalies for PW offer a solution that places
the area immediately near the suspected location of the cold front
to be plus one sigma, yet another hint towards above normal rainfall
for the weekend.

(3) Vector orientation of the 850mb-300mb bulk shear off the GFS
offers a front-parallel orientation that would support training of
showers and storms along the front. Training yields increased heavy
rain potential.

(4) Low level (850mb) moisture advection will be slightly on the
positive side.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...SH
NEAR TERM...SH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...SH
HYDROLOGY...DS
Hazardous weather outlook, Jul 13, 1:35 PM EST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
235 PM EDT Tue Jul 13 2021

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-141845-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
235 PM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe storms are possible through this evening.
The main hazards are heavy rainfall leading to flash flooding and
damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Pockets of heavy rain this upcoming weekend could yield localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-141845-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
235 PM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Pockets of heavy rain this upcoming weekend could yield localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 13, 1:09 PM EST, 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
209 PM EDT Tue Jul 13 2021

VAZ011-013-014-131845-
Giles-Pulaski-Montgomery-
209 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PULASKI...SOUTHERN
GILES AND WESTERN MONTGOMERY COUNTIES AND THE CITY OF RADFORD...

At 208 PM EDT, a strong thunderstorm was located over Claytor Lake
State Park, or near Dublin, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pulaski...
Dublin...
Newport...
and Claytor Dam.

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3696 8079 3718 8074 3734 8046 3711 8028
TIME...MOT...LOC 1808Z 237DEG 20KT 3709 8065

WP

The radar

The Roanoke radar (KFCX), 28 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 13, 1:50 PM EST to 1:58 PM EST
Where
Montgomery County, 0.74 mi SE of Mt Tabor to 0.23 mi S of Mt Tabor
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.262, -80.391

Thunderstorm winds blew down two trees and several small limbs in the Mt. Tabor Village area. A tree was also blown down at the intersection of Mt. Tabor Road and Bishop Road. Power was reported out across the neighborhood as a result. Pea size hail was also observed.

Thunderstorm Wind, Montgomery

When
July 13, 1:54 PM EST
Where
Montgomery County, 0.54 mi SE of Blacksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.224, -80.413

One tree blown down due to thunderstorm winds blocking the intersection of Houston Street and Harrell Street.

Thunderstorm Wind, Botetourt

When
July 13, 3:10 PM EST
Where
Botetourt County, 1.67 mi W of Springwood
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.550, -79.781

Thunderstorm winds blew a tree down onto Ridgeview Farm Lane blocking the roadway.

Thunderstorm Wind, Botetourt

When
July 13, 3:14 PM EST
Where
Botetourt County, 1.7 mi E of Springwood
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.550, -79.719

Thunderstorm winds blew one tree down along Roses Ridge Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971802, 971797, 971808, 971810.